Florida, 2024Flooding and Damaging Winds in Florida, August 22, 2024
August 22, 2024 · NWS JAX · 12 events in 4 counties and zones
A weak front extended across NE FL from a broad surface low near the NE FL Atlantic coast. A moist and unstable airmass under cooler than normal 500 mb temperatures (-8 degC) triggered strong to pulse severe storms and localized flooding where sea breeze, outflows and boundaries merged near and south of the frontal zone under very weak steering flow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak front extended across NE FL from a broad surface low near the NE FL Atlantic coast. A moist and unstable airmass under cooler than normal 500 mb temperatures (-8 degC) triggered strong to pulse severe storms and localized flooding where sea breeze, outflows and boundaries merged near and south of the frontal zone under very weak steering flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 22, 12:50 PM EST, 34 minutes earlier.
Area forecast discussion, Aug 22, 12:50 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
150 PM EDT Thu Aug 22 2024
...New AVIATION...
.UPDATE...
Issued at 850 AM EDT Thu Aug 22 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Sfc analysis shows a weak low pressure system located along a
frontal boundary near the northeast FL coast, with the boundary
arching west to southwest into north central FL. Scattered showers
and storms are currently focused over the northeast FL waters in
associated with the front and low pressure. With daytime heating,
the boundary in the area, and favorable upper level support,
scattered and numerous showers and storms should focus more so over
northeast FL during the day, with some lower trend in POPs from
north to south by late aftn and evening. Minor changes for the
forecast update today to reflect current trends in the radar imagery
but still kept the high rain chances for northeast FL with slow
moving storms and plenty of moisture to produce locally heavy
rainfall and localized flooding concerns. Flooding concerns are
mainly along the coastal areas areas at this time from about Camden
county GA southward.
For the marine side, will bring small craft advisory further south
for the update based on latest guidance. This advisory will a
shorter duration than for the southeast GA waters. Will also
consider shifting the high rip current risk further south for the
update.
&&
.NEAR TERM...
Issued at 232 AM EDT Thu Aug 22 2024
Upper level troughing from out of the west will develop into
cutoff low over the course of today and tonight over the Florida
panhandle, while high pressure from out of the east presses in
creating a tighter pressure gradient over the region resulting in
breezy northeasterly winds throughout much of the day. PWAT values
will increase today with persistent convective developments
expected throughout the day with a potential for locally heavy
rainfall resulting in localized flooding, with counties along
coastal southeast Georgia most likely to be affected. High
temperatures for today will be in the lower to mid 80s over
southeast Georgia and in the mid to upper 80s for northeast
Florida. Overnight low temperatures will drop down into the upper
60s for inland southeast Georgia and in the lower to mid 70s for
northeast Florida. Heat index values are expected to remain below
100 degrees today.
&&
.SHORT TERM...
(Friday through Saturday night)
Issued at 232 AM EDT Thu Aug 22 2024
Though there is some uncertainty in its position, a stationary
boundary will remain the focus for convection Friday and
Saturday. Forcing offered by a cutoff low spinning across the
northeastern GOMEX will aid the scattered to numerous showers and
storms each day. Isolated strong storms are possible with the
primary concern being gusty outflow winds Additional deeper
moisture surging inland off the Atlantic will enhance the risk for
localized flooding, especially in locations that receive modest
rainfall today (Thursday). Though northeasterly breeziness
continues, gradients will begin to slacken resulting in reduction
in wind gusts by Saturday, especially at the coast.
Cloud cover along with the increasing rain chances will keep
afternoon temperatures from pushing beyond the upper 80s each day.
Overnight lows will be in the upper 60s to mid 70s.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 232 AM EDT Thu Aug 22 2024
What's left of the boundary is progged to slide south through
early next week. As it does so, an easterly flow will stay intact
through Tuesday before veering southeasterly Wednesday. Aloft, a
gradual pattern shift will unfold next week as a ridging builds
from the west. This will heat temperatures back to normal levels
and reinstate a more summer-like sea breeze convective regime.
&&
.AVIATION...
(18Z TAFS)
Issued at 146 PM EDT Thu Aug 22 2024
Most of the convection rest of the afternoon will be over the
northeast FL TAFs with TEMPO groups in effect rest of the afternoon.
Periods of MVFR and potential IFR expected with gusty winds in
the showers and storms. Breezy northeast wind expected this aftn,
especially for CRG, JAX, SGJ, and SSI. Winds will diminish later
tonight and become more north-northeast by Friday morning.
&&
.MARINE...
Issued at 232 AM EDT Thu Aug 22 2024
The stalled front lingering over northeast Florida waters tonight
will slowly move north through this morning and this afternoon.
The front will gradually diminish and then shift southward by
Friday and Saturday. Flow will shift to become more out of the
east by the weekend with winds blowing onshore winds continuing.
Afternoon showers and thunderstorms will develop each afternoon
with overnight showers and isolated thunderstorms expected today
and through the weekend.
Rip Currents: High Risk for SE Georgia beaches and Duval beaches
today and tomorrow. Moderate risk for beaches south of Duval today
and tomorrow.
&&
.HYDROLOGY...
Issued at 232 AM EDT Thu Aug 22 2024
Higher astronomical tides and breezy northeasterly flow will lead
to elevated tidal levels at times of high tide through tonight.
Minor river flooding within the Suwannee and Santa Fe basins
continue to gradually recede over the next 7 days.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 67 85 69 87 / 10 30 10 40
SSI 74 84 75 86 / 50 70 40 60
JAX 73 86 73 89 / 40 70 30 60
SGJ 73 87 75 89 / 50 70 30 60
GNV 71 86 71 89 / 30 70 20 70
OCF 72 88 73 91 / 40 70 20 70
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Friday night for FLZ124-125-
133-138.
GA...High Rip Current Risk through late Friday night for GAZ154-166.
AM...Small Craft Advisory until 2 AM EDT Friday for AMZ450-470.
Small Craft Advisory until 11 PM EDT this evening for AMZ452-472.
&&In the hours before
Special weather statement, Aug 22, 10:54 AM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1154 AM EDT Thu Aug 22 2024
FLZ033-038-133-137-138-237-221645-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Eastern Putnam FL-Western Putnam FL-Inland St. Johns FL-
1154 AM EDT Thu Aug 22 2024
...GUSTY SHOWERS AND DEVELOPING THUNDERSTORMS WILL IMPACT NORTHERN
FLAGLER...SOUTHERN ST. JOHNS AND NORTHEASTERN PUTNAM COUNTIES
THROUGH 1245 PM EDT...
At 1152 AM EDT, Doppler radar was tracking clusters of showers and
developing thunderstorms capable of producing a landspout and strong
winds of about 40 mph near Marineland, or 7 miles northwest of Palm
Coast, moving south at 15 to 20 mph.
HAZARD...Landspouts and wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Flagler Beach, Bunnell, Pomona
Park, Hastings, East Palatka, Andalusia, and Saint Augustine Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2947 8110 2942 8139 2959 8178 2971 8179
2984 8159 2984 8158 2985 8159 2987 8155
2989 8126 2972 8116 2953 8110
TIME...MOT...LOC 1552Z 343DEG 17KT 2961 8131
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHASHYSpecial weather statement, Aug 22, 12:16 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
116 PM EDT Thu Aug 22 2024
FLZ024-124-125-225-425-221745-
Western Duval FL-Inland Nassau FL-Trout River FL-Coastal Duval FL-
Coastal Nassau FL-
116 PM EDT Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NASSAU AND NORTH CENTRAL
DUVAL COUNTIES THROUGH 145 PM EDT...
At 116 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Jacksonville International Arpt, moving southwest at
10 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, Callahan, Jacksonville International Arpt, Yulee,
Nassau Village-Ratliff, Ratliff, Oceanway, and Tallyrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3031 8164 3048 8198 3075 8172 3075 8170
3074 8169 3075 8168 3074 8168 3074 8167
3073 8165 3073 8164 3067 8151
TIME...MOT...LOC 1716Z 033DEG 11KT 3059 8170
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DUBOISSpecial weather statement, Aug 22, 12:40 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
140 PM EDT Thu Aug 22 2024
FLZ033-038-137-140-232-237-221815-
Western Clay FL-Inland Flagler FL-Eastern Putnam FL-
Western Putnam FL-Inland St. Johns FL-Eastern Marion FL-
140 PM EDT Thu Aug 22 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL FLAGLER...
NORTHEASTERN MARION...PUTNAM AND EAST CENTRAL CLAY COUNTIES THROUGH
215 PM EDT...
At 140 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Palatka that are nearly stationary.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Palatka, Crescent City, Interlachen, Pomona Park, East Palatka, Lake
Delancy, Fruitland, Florahome, Bostwick, and Melrose Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2939 8151 2938 8176 2963 8204 2989 8171
2985 8166 2984 8166 2984 8165 2972 8152
TIME...MOT...LOC 1740Z 219DEG 7KT 2961 8168
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DUBOISSpecial weather statement, Aug 22, 1:07 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
207 PM EDT Thu Aug 22 2024
FLZ024-125-225-325-425-221845-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Duval FL-
207 PM EDT Thu Aug 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NASSAU AND NORTH CENTRAL
DUVAL COUNTIES THROUGH 245 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jacksonville International Arpt, moving south at 10 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, Jacksonville International Arpt, Arlington, Cisco
Gardens, Nassau Village-Ratliff, Ratliff, Oceanway, San Marco, and
Tallyrand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3059 8175 3053 8155 3027 8156 3040 8190
TIME...MOT...LOC 1807Z 017DEG 10KT 3049 8168
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CRUZLocal storm report, Aug 22, 1:16 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
216 PM EDT Thu Aug 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM Tstm Wnd Gst 2 NE Jacksonville Inter 30.50N 81.68W
08/22/2024 M44 MPH Duval FL ASOS
ASOS station KJAX Jacksonville Intl Airport.
&&
DRDEvent by event
6 thunderstorm wind, 4 heavy rain, 2 flood. Local standard time, as filed.
Heavy Rain, Putnam
- When
- August 22, 1:24 PM EST to 2:54 PM EST
- Where
- Putnam County, 1.38 mi WNW of Federal Pt
- Reported by
- Public
- Coordinates
- 29.740, -81.540
The public measured 3.31 inches of rainfall in about 90 minutes along the St. Johns River near Federal Point.
Heavy Rain, St. Johns
- When
- August 22, 1:26 PM EST to 3:04 PM EST
- Where
- St. Johns County, 1.2 mi E of Vermont Hgts
- Reported by
- Public
- Coordinates
- 29.800, -81.380
The public measured 3.49 inches of rain in about 90 minutes near Cypress Links Blvd just west of Interstate 95.
Heavy Rain, St. Johns
- When
- August 22, 1:28 PM EST to 3:02 PM EST
- Where
- St. Johns County, 1.83 mi NW of Armstrong
- Reported by
- Public
- Coordinates
- 29.770, -81.470
The public measured 3.53 inches of rain in about 90 minutes near County Road 13 South near Elkton.
Heavy Rain, Putnam
- When
- August 22, 1:37 PM EST to 2:53 PM EST
- Where
- Putnam County, 0.91 mi NE of Bridgeport
- Reported by
- Public
- Coordinates
- 29.780, -81.560
The public measured 3.9 inches of rainfall along the St. Johns River near Cedar Creek Road in about 90 minutes.
Flood, Clay
- When
- August 22, 3:00 PM EST
- Where
- Clay County, 1.92 mi ENE of Kingsley to 1.36 mi ENE of Kingsley
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 29.980, -81.990
A solider on Camp Blanding reported a couple of roads were flooded near Camp | Blanding. About 3 to 4 inches of water were | on the roads. Roads were passable.
Thunderstorm Wind, Marion
- When
- August 22, 4:50 PM EST
- Where
- Marion County, 2.28 mi NE of Ocala Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 29.190, -82.190
A tree fell on a RV at Holiday Travel Park | near Ocala, and the residence was deemed | uninhabitable. No injuries were reported. An | unknown number of residents were displaced.
Thunderstorm Wind, Marion
- When
- August 22, 4:53 PM EST
- Where
- Marion County, 0.92 mi NW of West End
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.180, -82.160
County dispatch reported trees were blown | down onto powerlines along SW 6th Street. | The time of damage was based on radar.
Thunderstorm Wind, Marion
- When
- August 22, 4:55 PM EST
- Where
- Marion County, 1.21 mi W of West End
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.170, -82.170
County dispatch reported a tree was blown | down across a vehicle at the Glade Winds | Apartment complex with people in the | vehicle. There were no injuries reported. | The time of damage was based on radar data.
Thunderstorm Wind, Marion
- When
- August 22, 5:05 PM EST
- Where
- Marion County, 1.21 mi W of Montague
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.150, -82.100
Trees were blown down into power lines along | SE 38th Street. The time of damage was based | on radar.
Flood, Marion
- When
- August 22, 5:10 PM EST
- Where
- Marion County, 0.71 mi W of Ocala
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.179, -82.142
Ocala Police reported several local roads, | including South Pine Avenue (US-27) at SW | 7th Street, were temporarily closed due to | flooding. No injuries were reported. Smaller | local roads remain closed.
Thunderstorm Wind, Marion
- When
- August 22, 5:30 PM EST
- Where
- Marion County, 1.94 mi WSW of Montague
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 29.140, -82.110
A power pole was blown down onto a vehicle | along South Pine Avenue with one person | inside. The person inside was electrically | shocked, but medical transport was not | needed. The time of damage was based on | radar.
Thunderstorm Wind, Marion
- When
- August 22, 5:35 PM EST
- Where
- Marion County, 1.81 mi W of Belleview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.070, -82.080
County dispatch reported a tree was blown | down onto a home along SE 41st Street in | Belleview. The time of damage was based on | radar.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 22, 20241 death · $1.0 million · 1 event
- Flood and Dust Storm in Arizona, August 22 to 23, 20241 death · $84,000 · 56 kt wind · 19 events
- Flash Flooding and Flood in Utah, August 22 to 25, 20241 death · $106,000 · 1.75 in hail · 14 events
- Damaging Winds in Idaho, August 22 to 23, 2024$920,000 · 64 kt wind · 58 events
- Wildfire in California, August 22 to 25, 2024$140,000 · 5 events
- Lightning Strikes in Florida, August 22, 2024$150,000 · 2 events
- Damaging Winds in Montana, August 22 to 23, 202472 kt wind · 31 events
- Tornadoes and Hail in Colorado, August 22, 20241.75 in hail · 17 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 22, 202451 kt wind · 8 events
- Excessive Heat and Heat in Texas, August 22, 20246 events
- Damaging Winds in Idaho, August 22, 2024$9,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, August 22, 202478 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199573, 1199576, 1199575, 1199571, 1199567, 1199577, 1199582, 1199579, 1199580, 1199569, 1199583, 1199584.